Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1979, Volume 47, Issue 6

Functional Forms, Estimation Techniques and the Distribution of Income<1513:FFETAT>2.0.CO;2-R
p. 1513-1526

James B. McDonald, Michael R. Ransom

In this paper we consider the lognormal, gamma, beta, and Singh-Maddala functions as descriptive models for the distribution of family income for 1960 and 1969 through 1975. Least squares and two efficient estimation techniques are used to estimate the unknown parameters. Alternative functional forms for comparable estimation techniques can then be contrasted and estimation techniques for a given functional form can be compared. We note that estimates of population characteristics depend upon the functional form and estimation technique selected.

Log In To View Full Content